Illinois, 2009

Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009

July 16 to 17, 2009 · NWS ILX · 3 events in 2 counties and zones

A cold front dropping southward through the region triggered a supercell thunderstorm over south-central Illinois during the evening of July 16th. This cell tracked east-southeast and grazed the southern section of Clay County and extreme southwest Richland County with strong winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front dropping southward through the region triggered a supercell thunderstorm over south-central Illinois during the evening of July 16th. This cell tracked east-southeast and grazed the southern section of Clay County and extreme southwest Richland County with strong winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 16, 7:32 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 7:32 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
832 PM CDT THU JUL 16 2009

.DISCUSSION...
ISSUED 832 PM CDT THU JUL 16 2009

CURRENT FORECAST APPEARS IN GOOD SHAPE AND DO NOT ANTICIPATE ANY
SIGNIFICANT CHANGES. COLD FRONT MOVING INTO THE NORTHWESTWERN PARTS
OF THE FORECAST AREA...WITH ATTENDING UPPER SHORTWAVE NOW
APPROACHING THE MISSISSIPPI RIVER. DOWNSTREAM OF THESE FEATURES
SCATTERED CONVECTION CONTINUES TO BUBBLE UP...WITH SOME STRONG WINDS
POSSIBLE IN THE STRONGER CORES. EVEN THIS SMALL THREAT SHOULD WANE
AS THE AIRMASS STABILIZES WITH SUNSET. AT THIS TIME...IT APPEARS
THAT THE SCATTERED NATURE OF THE STORMS WILL PRECLUDE THE NEED FOR
LIKELY POPS...BUT WILL MONITOR.

04
&&

.AVIATION...
ISSUED 615 PM CDT THU JUL 16 2009

CD FNT EXTDG ALG LN ORD-GBG-EOK AT 23Z WL CONT MOVG SEWD AND MOV
THRU ALL THE CNTL IL TAF SITES BY 06Z FRI. VSBL STLT LOOPS SHOW 5K
FT CU NR AND N OF THE PIA/BMI AREAS...INDICATING SLGTLY DEEPER LOW
LVL MSTR THAN AREAS FURTHER S. SCT TSTMS HAVE ALREADY DVLPD ALG CD
FNT SO WL INCLD A TEMPO FOR TSRA FOR 2-3 HRS PRIOR TO FROPA AT
PIA/BMI. WITH LOW LVL MSTR NOT QUITE AS FVBL SPI-DEC-CMI AND SHORT
TERM MDL SIMULATED RADAR REFLECTIVITIES NOT AS WDSPRD...WL JUST HAVE
VCTS FOR THOSE SITES. EXPCT NWLY SFC WNDS ARND 10 KT AFT FROPA...
INCRSG TO 13-18 KT AFT 15Z FRI. RATHER DEEP CYCLONIC FLOW REGIME WL
DVLP ACRS IL UNDER COOLG TEMPS ALF FRI...SO SCT-BKN VFR CU A GOOD
BET AFT 19Z FRI. SOME CHC FOR SHWRS IN THE N TWD THE END OF THE PD
BUT WL NOT MENTION FOR NOW UNTIL THE QUESTION OF COVERAGE BECOMES
BETTER DEFINED.

04
&&

.PREV DISCUSSION...
ISSUED 257 PM CDT THU JUL 16 2009

AN UNSEASONABLY COOL PERIOD FOR MID JULY IS IN STORE...AS CANADIAN
HIGH PRESSURE SETTLES SOUTH AND EAST INTO THE MID MISSISSIPPI VALLEY
OVER THE NEXT FEW DAYS. THE OCCLUDED LOW PRESSURE SYSTEM OVER
ONTARIO CANADA AND THE NE STATES WILL HELP TO KEEP THE WEATHER
PATTERN NEARLY STATIONARY UNTIL EARLY NEXT WEEK...WITH A TROUGH IN
THE EASTERN STATES...AND A RIDGE IN THE WEST. WE WILL BE UNDER
NORTHWEST FLOW...WHICH TYPICALLY LENDS TO ISOLATED AFTERNOON SHOWER
ACTIVITY DUE TO WEAK SHORTWAVES DURING PEAK HEATING.

THE PATTERN CHANGER WILL BE A LONG WAVE TROUGH THAT IS EXPECTED TO
MOVE SOUTH OUT OF CANADA INTO THE UPPER MIDWEST BY WED...BREAKING
DOWN THE RIDGE IN THE CENTRAL STATES AND SETTING UP A
RIDGE/TROUGH/RIDGE UPPER PATTERN IN THE LOWER 48.

THE MODELS ARE IN RELATIVE AGREEMENT ON THE SYNOPTIC SCALE FEATURES
OVER THE NEXT 3-5 DAYS. HOWEVER...MESOSCALE PROCESSES WILL DOMINATE
THE CHANCES FOR PRECIP OVER THE NEXT FEW DAYS...WHICH THE MODELS
RARELY HANDLE WELL. PERSISTENCE SEEMS TO MATCH RELATIVELY WELL WITH
THE LATEST SYNOPTIC GUIDANCE...BUT WILL ADJUST FOR ANY SMALL SCALE
FEATURES THAT APPEAR IN THE SHORT TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY.
A WEAKENING MCV IS STILL APPROACHING OUR WESTERN CWA THIS AFTERNOON.
THIS WAVE IS EXPECTED TO MOVE ACROSS C IL LATE THIS AFTERNOON AND
TONIGHT. BASED ON SATELLITE TRENDS...THINK THE WAVE WILL REMAIN
ACTIVE AS IT REACHES OUR CWA. WILL KEEP LOW CHANCE POPS
EVERYWHERE...BUT TREND IN LOWER POPS NW OF THE IL RIVER AFTER
MIDNIGHT.

BY FRIDAY MORNING...4KM WRF OUTPUT INDICATES A FEW SHOWERS MAY STILL
BE LINGERING IN OUR SE AREA. WILL KEEP SCHC POPS THERE FRI MORN.
DURING THE AFTERNOON...THE UPPER TROUGH AXIS AND COLD POOL WILL DROP
SE ACROSS C IL...HELPING TO TRIGGER...A FEW SHOWERS. WILL KEEP SCHC
POPS IN THE N FOR THE AFTERNOON.

THE UPPER TROUGH WILL SLIDE JUST EAST OF IL FOR SAT AND SUN...
PUTTING OUR AREA IN NW FLOW...AND UNDER AN UNSEASONABLY COOL
AIRMASS. CU FIELDS ARE LIKELY TO DEVELOP DURING AFTN HEATING...WITH
A STRAY SHOWER OR TWO NOT OUT OF THE QUESTION...ESPECIALLY ON SAT.
WILL KEEP THE SLIGHT CHC POPS SAT AFTN IN THE N HALF. WE HAVE KEPT
THE DRY FORECAST FOR SUNDAY AFTN FOR NOW...BUT WOULD NOT BE
SURPRISED TO SEE A LOW POP INTRODUCED AS WE HEAD INTO THE WEEKEND.

WEEKEND TEMPS WILL COME CLOSE TO RECORD LOWS AND RECORD COOL HIGH
TEMPS FOR THIS TIME OF YEAR. WILL NOT BE FORECASTING RECORDS...BUT
WE WILL BE IN THE BALLPARK.

LONG TERM...MONDAY THROUGH THURSDAY.
THE NEXT UPPER TROUGH MOVING INTO THE UPPER MIDWEST WILL START A
SLOW WARM UP FOR OUR AREA FROM MONDAY THROUGH THURSDAY. WE SHOULD
SEE HIGH TEMPS CLIMB A FEW DEGREES EACH DAY...WITH HIGHS IN THE LOW
80S AGAIN BY WED. ALONG WITH THE MORE WESTERLY FLOW WILL COME AN
INCREASED CHANCE OF SHOWERS AND A FEW STORMS BY LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT IN OUR NW ZONES. HAVE INTRODUCED CHC
POPS FOR AREAS NW OF THE IL RIVER TUE NIGHT...AND KEPT THEM FOR
WED...WHILE EXPANDING THE SLIGHT CHC POPS DOWN TO I-70. CONTINUED
WITH S CHC POPS ON WED NIGHT IN MOST AREAS AS WELL...DUE TO THE
UPPER TROUGH BEING ALMOST DIRECTLY OVER OUR CWA BY WED NIGHT. MODEL
DIFFS FOR THURS...BUT GENERAL TREND SHOWS A SECONDARY FRONT MAY DROP
SE IN THE NW FLOW. THE ECMWF SHOWS DRY. WILL KEEP THINGS DRY THAT
FAR OUT FOR NOW.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 1:56 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
256 PM CDT THU JUL 16 2009

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
256 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...AS A COLD FRONT MOVES
ACROSS THE AREA. THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

The radar

The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 16, 9:53 PM CST to 9:54 PM CST
Where
Clay County, 1 mi W of Xenia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.630, -88.648

Numerous 6-inch diameter tree limbs were blown down.

Flash Flood, Clay

When
July 16, 11:00 PM CST to July 17, 2:00 AM CST
Where
Clay County, 1.66 mi SE of Xenia to 5.31 mi SSE of Oskaloosa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.615, -88.605

Nearly 2.50 inches of rain in one hour created flash flooding in southern Clay County. Popeberry Lane near Fairfield Road, 1.5 miles south of Xenia, was washed out due to the flooding. Several rural roads near Flora and Clay City had water flowing across them.

Flash Flood, Richland

When
July 16, 11:00 PM CST to July 17, 2:00 AM CST
Where
Richland County, 2.83 mi S of Schnell to 2.15 mi WSW of Schnell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.609, -88.246

Nearly 2.50 inches of rain in one hour produced flash flooding in rural parts of extreme southwest Richland County. Several rural roads near Schnell and in the vicinity of the Little Wabash River were inundated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180866, 180869, 191567.